Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Can I take whey protein with Coumadin?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6585 Questions
Can I drink whey protein if I take Coumadin?
Posted Sun, 1 Jul 2012 in Hypertension and Heart Disease
Answered by Dr. Pavan Kumar Gupta 2 hours later
hello and thanks for the query.
 Coumadin is a medication that helps to prevent the formation of harmful blood clots, reducing your risk of a heart attack or stroke. Blood clots are formed through a series of chemical reactions, and vitamin K is an important component of these reactions. Warfarin works by limiting vitamin K activity in blood clotting, helping to slow down the formation of blood clots. 
If you are taking warfarin and thinking about supplementing your diet with protein shakes, you should carefully read the ingredients list to make sure it does not contain high amounts of vitamin K.
 Some protein shakes may also contain other dietary supplements that interact with warfarin, such as vitamin E, red clover, insositol hexaphosphate, ginger and ginkgo.
So carefully read the contents of your protein powder and if it has nothing of these,you can go ahead.
Best of luck.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor